Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 84, NWS Houston/Galveston, TX

July 2, 2011Montgomery County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jul 2, 2011, 6:28 PM CDT for Montgomery County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2011, 6:28 PM CDT (23:28 UTC)
Expired
Jul 2, 2011, 7:15 PM CDT
In force
47 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

County Montgomery County, TX

The radar

The Houston radar (KHGX), 82 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 6:45 PM CDTTSTM WND DMG2 S Splendora, TXTREES AND POWERLINES BLOWN DOWN. TREE DOWN ON A CAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2011-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2018 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2011-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2018 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WUUS54 KHGX 022328
SVRHGX
TXC339-030015-
/O.NEW.KHGX.SV.W.0084.110702T2328Z-110703T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
628 PM CDT SAT JUL 2 2011

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MONTGOMERY COUNTY IN SOUTHEAST TEXAS...

* UNTIL 715 PM CDT

* AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SPLENDORA...OR 10 MILES SOUTHWEST OF CLEVELAND...AND MOVING WEST AT
  5 MPH. THIS STORM MAY COLLIDE WITH ANOTHER STRONG THUNDERSTORM     
  NEAR PORTER HIEGHTS.

* LOCATIONS IN THE SEVERE THUNDERSTORM WARNING INCLUDE BUT ARE NOT
  LIMITED TO WOODBRANCH...ROMAN FOREST...PORTER HEIGHTS AND PATTON
  VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS MAY KNOCK DOWN TREES AND POWER LINES OR DAMAGE
BUILDINGS. TAKE COVER NOW!

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3006 9530 3028 9545 3031 9515 3027 9513
      3022 9511 3017 9511
TIME...MOT...LOC 2328Z 072DEG 5KT 3022 9517

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:26 PM CDT, 2 minutes earlier.

Area forecast discussion, Jul 2, 6:26 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
626 PM CDT SAT JUL 2 2011

.AVIATION...
AREA OF SHOWERS AND A FEW THUNDERSTORMS CONTINUES MOVING SOUTHWEST
INTO THE AREA FROM HUNTSVILLE TO CONROE TO NORTH OF KIAH. THIS
AREA OF PCPN WILL CONTINUE PROPOGATING TO THE SOUTHWEST BEFORE
DISSIPATING AROUND 03/02Z. GUSTY WINDS OF 40KTS AND SOME SMALL
HAIL POSSIBLE WITH THESE STORMS THIS EVENING. EXPECT THINGS TO
BECOME MOSTLY VFR AROUND 02Z AS DAYTIME HEATING ENDS AND
THUNDERSTORMS DECREASE. VFR CONDITIONS AND LIGHT WINDS WILL
PREVAIL AFTER 02Z. EXPECT SOME SCATTERED TSTMS AGAIN ON SUNDAY BUT
NOT SURE EXACTLY WHERE OR HOW MANY SO I PUT CB IN THE TAF MID AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 537 PM CDT SAT JUL 2 2011/

UPDATE...
A QUICK UPDATE FOR THE ONGOING SHRA/TSRA. HAVE RAISED POPS NORTH
OF THE SEABREEZE (ARM-SGR-IAH-6R3) AND WEST OF THE OUTFLOW MOVING
INTO SETX FROM STORMS NEAR AND WEST OF THE THE DECAYING STATIONARY
FRONT IN LA. BEST RAIN CHANCES LOOK TO BE FROM LIBERTY COUNTY TO
NEAR HUNTSVILLE TO MADISONVILLE WHERE THE SEABREEZE COLLIDES WITH
THE OUTFLOWS TO THE NORTH. NOT EXPECTING ANY BIG RAINS JUST SOME
MUCH NEEDED SUMMERTIME POPCORN TSRA.
45

PREV DISCUSSION... /ISSUED 329 PM CDT SAT JUL 2 2011/

DISCUSSION...
CONVECTION FIRING UP JUST WEST SOUTHWEST OF THE OFFICE WITH QUITE
THE IMPRESSIVE RAIN SHAFT VIA SECURITY CAM. SCATTERED CELLS POPPING
ALONG THE SEA BREEZE BOUNDARY OVER EXTREME SW'ERN LIBERTY COUNTY TO
ACROSS BRAZORIA AND MATAGORDA COUNTIES. A WEAK EASTERN TEXAS BOUNDARY
(WITH MORE WIDELY SCATTERED POCKETS OF RAIN/ISOLATED THUNDER) SLOWLY
INCHING TOWARDS THE EASTERN EDGE OF THE FA MAY INTERACT WITH OUR LOCAL
SEA BREEZE. A BEARS WATCH AS THERE IS A SLIGHT PROB THAT THESE MERGING
BOUNDARIES COULD ENHANCE LATE DAY CONVECTION AND/OR INITIATE MORE AREAL
RAIN COVERAGE.

NO SIGNIFICANT CHANGE TO THE HOLIDAY FORECAST AS WHAT IS BEING EXPERIENCED
TODAY WILL BE SIMILAR TO THAT OF WHAT IS EXPECTED OVER THE FOURTH
OF JULY. UPPER RIDGING IS SLOWLY MIGRATING WESTWARD INTO THE WESTERN
PLAINS...WITH THE CENTER/AXIS EVENTUALLY SETTLING IN OVER THE FOUR
CORNERS. THE GFS SOLUTION SEEMS TO BE LEANING TOWARDS WHAT THE EURO
HAD BEEN STATING YESTERDAY...THAT OF A GENERAL WEAKNESS UNDER THE
ABOVE STATED RIDGE. AN INVERTED TROF...OR WEAK TUTT...MAY BE IN THE
CARDS THIS TIME NEXT WEEK. IF THIS DOES DEVELOP...THEN THE MUCH AWAITED
PATTERN CHANGE OVER TO MORE WIDESPREAD WET WOULD ENSUE. UNTIL THEN...IF
YOU ARE NOT ONE OF THE LUCKY ONES TO PICK UP 1 TO 2 QUICK INCHES FROM
AN AFTERNOON BREEZE STORM (AS WAS THE CASE TODAY OVER WESTERN GALVESTON
COUNTY)...THEN VERY HOT AND DRY WILL REMAIN THE THEME. 31

MARINE...
A RELATIVELY FLAT PRESSURE GRADIENT WILL PERSIST THE NEXT SEVERAL
DAYS RESULTING IN LIGHT WINDS ACROSS THE MARINE WATERS. SWELLS HAVE
DECREASED TO LESS THAN 3 FEET. TIDE LEVELS ARE EXPECTED TO REMAIN
NEAR NORMAL. 43

FIRE WEATHER...
DEW POINTS WILL CONTINUE TO MIX OUT THROUGH TUESDAY WITH AFTERNOON
RH VALUES FALLING TO BELOW 30 PERCENT AT TIMES. WINDS SHOULD REMAIN
LIGHT EACH AFTERNOON EXCEPT IN AND NEAR STORMS. ISOLATED STORMS WILL
BE POSSIBLE EACH AFTERNOON WITH HEATING. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      74  99  74  99  74 /  20  20  20  20  20
HOUSTON (IAH)              73  99  73  98  73 /  20  20  20  20  20
GALVESTON (GLS)            80  92  80  92  80 /  20  20  20  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...45
AVIATION/MARINE...34
Hazardous weather outlook, Jul 2, 2:25 AM CDT, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
225 AM CDT SAT JUL 2 2011

TXZ163-164-176>179-195>200-210>214-226-227-235>238-031200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
225 AM CDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY
THIS EVENING. THE POSSIBILITY EXISTS FOR ONE OR TWO STRONG STORMS.
THE MAIN THREAT WILL BE STRONG GUSTY WINDS AND CLOUD-TO-GROUND
LIGHTNING.

THE COMBINATION OF VERY DRY FUELS...HOT TEMPERATURES...MINIMUM
RELATIVE HUMIDITIES OF 28 TO 35 PERCENT...AND BRIEF GUSTY WINDS
WILL RESULT IN AN ELEVATED FIRE DANGER ESPECIALLY IN THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE EXPECTED IN THE LATE AFTERNOON AND
EARLY EVENING HOURS EACH DAY. THE POSSIBILITY EXISTS FOR ONE OR
TWO STRONG STORMS. THE MAIN THREAT WILL BE STRONG GUSTY WINDS AND
CLOUD-TO-GROUND LIGHTNING.

THE COMBINATION OF VERY DRY FUELS...HOT TEMPERATURES...MINIMUM
RELATIVE HUMIDITIES OF 28 TO 35 PERCENT...AND BRIEF GUSTY WINDS
WILL RESULT IN AN ELEVATED FIRE DANGER ESPECIALLY IN THE
AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 2, 4:21 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
421 PM CDT SAT JUL 2 2011

TXZ163-176-177-022215-
HOUSTON-MADISON-WALKER-
421 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF AUSTONIO THIS STORM WAS
DRIFTING WEST AT AROUND 5 MPH.

WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM ALONG WITH
HEAVY DOWNPOURS.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...AUSTONIO...MIDWAY AND
LOVELADY.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3114 9543 3095 9544 3087 9565 3094 9577
      3106 9580 3111 9579 3111 9578 3114 9578
      3117 9574 3118 9575 3120 9575 3125 9564
TIME...MOT...LOC 2121Z 270DEG 0KT 3105 9553
Special weather statement, Jul 2, 4:38 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
438 PM CDT SAT JUL 2 2011

TXZ210-226-227-022245-
COLORADO-FORT BEND-WHARTON-
438 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF WHARTON...MOVING WEST AT 15
MPH.

WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...HUNGERFORD...EGYPT...
WHARTON...KENDLETON AND EL CAMPO.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 2940 9636 2967 9626 2967 9624 2965 9621
      2963 9618 2963 9615 2933 9580 2915 9597
      2907 9637
TIME...MOT...LOC 2139Z 106DEG 14KT 2928 9604
Special weather statement, Jul 2, 6:14 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
614 PM CDT SAT JUL 2 2011

TXZ199-030000-
MONTGOMERY-
614 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL MONTGOMERY COUNTY...MOVING
NORTHWEST AT 10 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...PORTER...NEW CANEY AND
WOODLOCH.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3009 9521 3015 9539 3020 9545 3034 9540
      3037 9534 3037 9526 3034 9522 3032 9522
      3033 9520 3033 9518 3024 9514
TIME...MOT...LOC 2314Z 113DEG 7KT 3021 9527

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:21 PM CDTSpecial Weather StatementHGXMadison54 min
Jul 2, 4:38 PM CDTSpecial Weather StatementHGXWharton67 min
Jul 2, 6:14 PM CDTSpecial Weather StatementHGXMontgomery46 min
Jul 2, 6:46 PM CDTSpecial Weather StatementHGXMontgomery59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.